Background: Immune checkpoint inhibitors (ICIs), including antibodies targeting cytotoxic T-lymphocyte associated protein 4 (CTLA4) and programmed cell death 1 or its ligand (PD1/PDL1), elicit different immune-related adverse events (irAEs), but their global safety is incompletely characterized. Objective: The aim of this study was to characterize the spectrum, frequency, and clinical features of ICI-related adverse events (AEs) reported to the FDA Adverse Event Reporting System (FAERS). Patients and methods: AEs from FAERS (up to June 2018) recording ICIs (ipilimumab, nivolumab, pembrolizumab, atezolizumab, avelumab, durvalumab) as suspect were extracted. Comprehensive disproportionality analyses were performed through the reporting odds ratio (ROR) with 95% confidence interval (95% CI), using other oncological drugs as comparison. An overview of systematic reviews (OoSRs) was also undertaken to identify irAEs with consistent positive associations. Results: ICIs were recorded in 47,266 reports, submitted mainly by consumers receiving monotherapy with anti-PD1/PDL1 drugs. Three areas of toxicity emerged from both disproportionality analysis and the OoSRs (32 studies): endocrine (N = 2863; ROR = 6.91; 95% CI 6.60–7.23), hepatobiliary (2632; 1.33; 1.28–1.39), and respiratory disorders (7240; 1.04; 1.01–1.06). Different reporting patterns emerged for anti-CTLA4 drugs (e.g., hypophysitis, adrenal insufficiency, hypopituitarism, and prescribed overdose) and anti-PD1/PDL1 agents (e.g., pneumonitis, cholangitis, vanishing bile duct syndrome, tumor pseudoprogression, and inappropriate schedule of drug administration). No increased reporting emerged when comparing combination with monotherapy regimens, but multiple hepatobiliary/endocrine/respiratory irAEs were recorded. Conclusions: This parallel approach through contemporary post-marketing analysis and OoSRs confirmed that ICIs are associated with a multitude of irAEs, with different reporting patterns between anti-CTLA4 and anti-PD1/PDL1 medications. Close clinical monitoring is warranted to early diagnose and timely manage irAEs, especially respiratory, endocrine, and hepatic toxicities, which warrant further characterization; patient- and drug-related risk factors should be assessed through analytical pharmaco-epidemiological studies and prospective multicenter registries.

Toxicities with Immune Checkpoint Inhibitors: Emerging Priorities From Disproportionality Analysis of the FDA Adverse Event Reporting System

Raschi E.
;
Antonazzo I. C.;Bendinelli N.;Forcesi E.;Poluzzi E.;De Ponti F.
2019

Abstract

Background: Immune checkpoint inhibitors (ICIs), including antibodies targeting cytotoxic T-lymphocyte associated protein 4 (CTLA4) and programmed cell death 1 or its ligand (PD1/PDL1), elicit different immune-related adverse events (irAEs), but their global safety is incompletely characterized. Objective: The aim of this study was to characterize the spectrum, frequency, and clinical features of ICI-related adverse events (AEs) reported to the FDA Adverse Event Reporting System (FAERS). Patients and methods: AEs from FAERS (up to June 2018) recording ICIs (ipilimumab, nivolumab, pembrolizumab, atezolizumab, avelumab, durvalumab) as suspect were extracted. Comprehensive disproportionality analyses were performed through the reporting odds ratio (ROR) with 95% confidence interval (95% CI), using other oncological drugs as comparison. An overview of systematic reviews (OoSRs) was also undertaken to identify irAEs with consistent positive associations. Results: ICIs were recorded in 47,266 reports, submitted mainly by consumers receiving monotherapy with anti-PD1/PDL1 drugs. Three areas of toxicity emerged from both disproportionality analysis and the OoSRs (32 studies): endocrine (N = 2863; ROR = 6.91; 95% CI 6.60–7.23), hepatobiliary (2632; 1.33; 1.28–1.39), and respiratory disorders (7240; 1.04; 1.01–1.06). Different reporting patterns emerged for anti-CTLA4 drugs (e.g., hypophysitis, adrenal insufficiency, hypopituitarism, and prescribed overdose) and anti-PD1/PDL1 agents (e.g., pneumonitis, cholangitis, vanishing bile duct syndrome, tumor pseudoprogression, and inappropriate schedule of drug administration). No increased reporting emerged when comparing combination with monotherapy regimens, but multiple hepatobiliary/endocrine/respiratory irAEs were recorded. Conclusions: This parallel approach through contemporary post-marketing analysis and OoSRs confirmed that ICIs are associated with a multitude of irAEs, with different reporting patterns between anti-CTLA4 and anti-PD1/PDL1 medications. Close clinical monitoring is warranted to early diagnose and timely manage irAEs, especially respiratory, endocrine, and hepatic toxicities, which warrant further characterization; patient- and drug-related risk factors should be assessed through analytical pharmaco-epidemiological studies and prospective multicenter registries.
Raschi E.; Mazzarella A.; Antonazzo I.C.; Bendinelli N.; Forcesi E.; Tuccori M.; Moretti U.; Poluzzi E.; De Ponti F.
File in questo prodotto:
File Dimensione Formato  
Raschi 2019.pdf

accesso aperto

Tipo: Postprint
Licenza: Licenza per Accesso Aperto. Creative Commons Attribuzione (CCBY)
Dimensione 983.48 kB
Formato Adobe PDF
983.48 kB Adobe PDF Visualizza/Apri
suppl 1.pdf

accesso aperto

Tipo: File Supplementare
Licenza: Licenza per Accesso Aperto. Altra tipologia di licenza compatibile con Open Access
Dimensione 582.52 kB
Formato Adobe PDF
582.52 kB Adobe PDF Visualizza/Apri
supplemento 2.pdf

accesso aperto

Tipo: File Supplementare
Licenza: Licenza per Accesso Aperto. Altra tipologia di licenza compatibile con Open Access
Dimensione 478.37 kB
Formato Adobe PDF
478.37 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/721992
Citazioni
  • ???jsp.display-item.citation.pmc??? 27
  • Scopus 52
  • ???jsp.display-item.citation.isi??? 52
social impact